Hail, Bulloch
- When
- April 9, 5:55 PM EST to 5:56 PM EST
- Where
- Bulloch County, Stilson
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.330, -81.550
Broadcast media relayed a report of golf ball size hail.
Deep moisture and forcing associated with an upper level trough of low pressure, weak surface low pressure approaching from the west and an upper level jet spanning across the Southeast, led to thunderstorms capable of producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Deep moisture and forcing associated with an upper level trough of low pressure, weak surface low pressure approaching from the west and an upper level jet spanning across the Southeast, led to thunderstorms capable of producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 9, 2:52 PM EST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Tue Apr 9 2019 .SYNOPSIS... A storm system will affect the area through tonight. High pressure will then prevail through Thursday night before a cold front pushes toward the region Friday. The front will likely stall over or just north of the area, then lift north as a warm front by Sunday. A cold front is expected to advance through the region Sunday night and Monday followed by high pressure through the middle of next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... The upper trough and associated surface low will move through overnight bringing an end to most of the rain by midnight, although lingering low-level moisture and the trailing cold front will create a few showers much of the night. Can't rule out an isolated severe storm through at least early evening as instability remains elevated, with damaging winds and/or large hail possible. Low clouds should fill in behind the front from the north, even lowering enough to create some fog. Can't completely rule out some dense fog but low- level winds will be increasing after the frontal passage so don't expect much. Lows tonight should be in the lower to mid 60s most locales which is still well above normal. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday: An upper trough axis will be positioned right along the coast, along with a narrow band of deep layer moisture. Have kept slight chance PoPs right along the coast in the morning, then expect moisture/rain chances to shift offshore later in the morning as the upper trough moves eastward. At the surface, high pressure builds from the north, resulting in light low level winds from the north- northeast. High temperatures expected to be a tad cooler, but still in the mid 70s north, and mid to upper 70s south, which is around normal. A wedge of high pressure at the surface continues to hold for Wednesday night, with light east-northeast winds. Lows will be cooler than previous nights, in the mid 50s inland, to upper 50s around 60 coast. Thursday: The surface ridge to the north continues to push offshore, which allows the low level winds to veer to southeast. This will increase low level moisture/humidity, with surface dewpoint temperatures climbing back into the lower 60s coast, and upper 50s to around 60 inland. Marginal deep layer moisture starts to work in from southeast to northwest by late day. This moisture band looks to be part of a weak warm front. Have kept a slight chance for showers late over the extreme south, but confidence not very high. Temperatures will be warmer, in the mid to upper 70s north, and around 80 south. Thursday night: the weak warm front and marginal deep layer moisture moves northward across the area. Continued slight chance for light showers overnight. Lows will be mild, in the lower to mid 60s, 6-10 degrees above normal. Friday: A deep upper trough will weaken as it moves northeast over the Great Lake. The associated cold front is expected to stall just west of the region as the upper flow remains southwesterly. Deep layer moisture is again marginal, and along with weak upper forcing, have maintained generally low end chance PoPs for most of the area. Highs will again be above normal, reaching the lower 80s. With surface dewpoints in the lower to mid 60s, it will feel a little muggy. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The weakening cold front will stall over or just north of the forecast area Friday night and Saturday, perhaps accompanied by a few showers/thunderstorms but probably not supporting a significant precipitation event. The stationary front will lift north as a warm front Sunday, then deep upper trough and associated cold front will approach the region Sunday then will advance through the area Sunday night/Monday. This system should produce better coverage of showers/thunderstorms as compared with the late week/early weekend system. High pressure will then build into the region into at least the middle of next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Expect periodic restrictions from showers and thunderstorms into the evening at KCHS, and a bit longer at KSAV, as low pressure approaches from the west. Some of the storms could be strong to severe with wind gusts over 50 kt. Then restrictions in the form of low clouds and possible showers. Ceilings may drop low enough to cause visibility restrictions. Will maintain no worse than MVFR for now but IFR or lower is possible. Should be back to VFR by 15Z at KCHS and by 18Z at KSAV. Extended Aviation Outlook: Expect VFR conditions to dominate through the weekend. The best chance for more significant precipitation/convection is expected to be later Sunday, when flight restrictions could become more likely. && .MARINE... Tonight: A cold front will push south through most of the waters leading to increasing north winds across the SC waters late. Seas will hold at or below 3-5 ft and no headlines are anticipated. Mariners are advised that a few strong or severe storms are possible, especially through this evening. Fog will also be possible after midnight as low-level moisture lingers in the more stable post-frontal airmass. Wednesday through Sunday: The latest guidance indicates that conditions will stay below Small Craft conditions through the period. However, northeast winds are expected to be 15 to 20 knots, with some higher gusts on Wednesday behind the departing low pressure system. Winds should veer to easterly Wednesday night and Thursday, and will likely remain around 15 knots. Guidance continues to indicate that long fetch easterly flow will push seas to around 6 feet at 40 nm and beyond. Winds continue to veer to southerly Thursday night through Saturday, while gradually decreasing in strength. Another cold front is expected to approach the area on Sunday, which will increase the winds from the south-southwest, possibly into at least the 15-20 knot range. Too soon to tell if winds/seas will reach Small Craft Advisory levels. && .CLIMATE... Record high minimums for April 9... KCHS...67F set in 1999. (67F so far today) && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...RFM LONG TERM... AVIATION...RFM/RJB MARINE...RFM/RJB CLIMATE...
Hazardous Weather Outlook National Weather Service Charleston SC 404 AM EDT Tue Apr 9 2019 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-100815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 404 AM EDT Tue Apr 9 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia, southeast South Carolina and southern South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: A few thunderstorms could become severe with damaging wind gusts and large hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT TUE APR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL PEMBROKE 32.14N 81.62W
04/09/2019 E0.25 INCH BRYAN GA BROADCAST MEDIA
BROADCAST MEDIA SHARED ON TWITTER TWO REPORTS OF PEA
SIZED HAIL IN PEMBROKE.
&&
EVENT NUMBER CHS1900118
RADSpecial Weather Statement
National Weather Service Charleston SC
514 PM EDT TUE APR 9 2019
GAZ088-100-092145-
Bulloch-Screven-
514 PM EDT TUE APR 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND BULLOCH
COUNTIES...
At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Statesboro, moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Statesboro, Middleground, Dover and Hopeulikit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3241 8183 3253 8192 3261 8164 3245 8153
TIME...MOT...LOC 2114Z 246DEG 21KT 3248 8178
JRLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
558 PM EDT TUE APR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL STATESBORO 32.45N 81.78W
04/09/2019 E0.25 INCH BULLOCH GA BROADCAST MEDIA
VIEWER REPORTED PEA SIZED HAIL TO A BROADCAST MEDIA
STATION.
&&
EVENT NUMBER CHS1900119
RADSpecial Weather Statement
National Weather Service Charleston SC
610 PM EDT TUE APR 9 2019
GAZ100-092245-
Bulloch-
610 PM EDT TUE APR 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Nevils, or 8 miles northeast of Claxton,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Denmark and Nevils.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3240 8176 3225 8166 3221 8178 3229 8191
TIME...MOT...LOC 2210Z 244DEG 17KT 3227 8185
JRLSpecial Weather Statement
National Weather Service Charleston SC
636 PM EDT TUE APR 9 2019
GAZ100-092300-
Bulloch-
636 PM EDT TUE APR 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...
At 635 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bay, moving east at 30 mph.
HAZARD...up to nickel sized hail.
IMPACT...Minor damage to plants, trees and crops is possible.
Damage to windshields is unlikely.
Some locations in the path of this storm include...
Bay, Denmark and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3235 8174 3235 8150 3224 8143 3224 8145
3217 8172
TIME...MOT...LOC 2235Z 264DEG 27KT 3227 8164
JRLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT TUE APR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL STATESBORO 32.45N 81.78W
04/09/2019 E0.75 INCH BULLOCH GA BROADCAST MEDIA
A VIEWER SENT A PHOTO OF DIME SIZED HAIL TO A BROADCAST
MEDIA STATION.
&&
EVENT NUMBER CHS1900120
RADThe Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
Broadcast media relayed a report of golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812018.